Is this really a thing? Does drug-induced nutrient depletion actually exist? Actually, it does occur. Certain prescription medications can deplete your body of important vitamins. This is not something that comes up during the usual dialog about medication side effects. Luckily, this is changing. Your Heart Pharmacist is always learning and passing this information along. This month we shall highlight some of the most important drug-induced vitamin depletions, so you and your Pharmacist can work together to help you stay healthy.

How can a prescription medication reduce vitamins in the body? There are a few ways this can happen. The first is that certain medications might decrease the absorption of nutrients from your diet. Some medications are intended to reduce stomach acid production. Vitamins and minerals that require stomach acid for absorption might be affected. Certain nutrients might be removed from the body as a side effect of a medication. Diuretics (water pills) make the kidneys work better at removing sodium from the body, but this action also removes certain vitamins. Other medications might change your body's metabolism and increase the utilization of certain vitamins. Some of these drug and nutrient interactions might not be monitored.

Many people who have high blood pressure are taking a diuretic (water pill) of some sort. These medications work very well and generally have few side effects. Your Doctor and Heart Pharmacist are aware of these medications ability to alter the amount of potassium in your body. However, some diuretics can also deplete your body of magnesium, calcium and thiamin (vitamin B1). A lack of magnesium might lead to muscle weakness, stiffness, constipation and osteoporosis. Calcium is very important for bone health. Thiamin is very important for heart function and energy production. Sometimes all it takes is to take extra vitamin B1 and ensure you are getting enough magnesium and calcium in your diet.

Another group of medications that can cause nutrient depletion are those which reduce the production of stomach acid. These medications include the proton pump inhibitors (PPI) and H2 receptor blockers. While these drugs work well to the reduce symptoms associated with excessive stomach acids, certain nutrients require stomach acid for absorption. The most notable are the minerals calcium, iron and zinc. Normally, stomach acid converts these minerals into a form that is easily absorbed from the stomach. It is generally known that long term use of these medications, especially PPIs, can cause an increased risk of osteoporosis. One vitamin that does require stomach acid for absorption is vitamin B12. Long term vitamin B12 deficiency can lead to neurological damage and anemia. If you are taking these medications you might want to ensure that you are also taking extra of these important vitamins and minerals. In the case of calcium and zinc, chose the citrate from as it does not require stomach acid for absorption.

One drug that can also affect the absorption of vitamin B12 is metformin. Metformin is a pill that help to treat diabetes. It appears this medication blocks your body's ability to absorb vitamin B12 from the intestines. If you are taking metformin, you might want to take extra doses of this important vitamin. Doses of 1000mcg a day are safe for most people. Ask your Physician to check your vitamin B12 levels from time to time. A lack of this vitamin can cause nerve problems.

Certain medications that help to treat epileptic seizures can also reduce the amount of important vitamins in your body. The drugs phenytoin, carbamazepine, phenobarbital and primidone could cause your liver to metabolize more vitamin D that usual. This reduction in vitamin D levels can reduce calcium absorption and lead to a greater risk of osteoporosis. It might be a wise idea to take extra vitamin D if you are using these medications. These anti-seizure medications can also reduce the amount of folic acid in the body. This could lead to an increased risk of anemia. You should check with your Doctor or Heart before taking extra folic acid. In some people, extra folic acid can lead to a decreased seizure control.

Another interesting drug-induced nutrient depletion occurs with medications used to lower cholesterol. A group of medications called 'statins' are widely used to help lower cholesterol and reduce the risk of heart disease. This is because the 'statins' can reduce the levels of a vitamin-like compound in your body called Coenzyme Q-10 (CoQ10). CoQ10 is found in almost every cell in the human body. It's primary purpose is to help your body produce cellular energy. Of interesting note, there is a rare genetic disorder of impaired cellular energy production called mitochondrial encephalomyopathy with symptoms that include muscle weakness, headaches and vomiting. Coincidentally, some of the major side effects of the 'statins' are muscle fatigue, headaches and vomiting. Supplementation with Co-Q10 can help resolve these conditions.

Supplementation with Co-Q10 might not be for everyone. This supplement can lower blood pressure, so people using anti-hypertension medications should use this supplement with caution. Co-Q10 can also interact with warfarin, a prescription blood-thinner. If your have any questions about Co-Q10 ask your Heart Pharmacist. They can be a wealth of information about all sorts of supplements.

This may be of interest to young women, oral birth control pills can reduce the amount of certain B vitamins in the body. Many of the B vitamins are affected, including folic acid, B6, B2 and B1. Many of these vitamins are very important for prenatal health, especially folic acid. It might be wise for women taking birth control pills to take a B complex vitamin supplement, or even better a prenatal vitamin. This will ensure that they will not be lacking any of these essential nutrients if they decide to start a family.

This is by no means a complete list of drug-induced nutrient depletions, there are many more. There are entire books written on the subject, so ask your Heart Pharmacist if your medications might be affecting your nutritional status. Even better, ask if you can book  a medication review. During this review, your Pharmacist makes one-on-one time to explain your medications and answers any questions you might have.

Posted
AuthorDanielle Cooper